Alert archive / Arizona / Flash Flood Watches in 2021

Flash Flood Watch 12, NWS Las Vegas, NV

December 23, 2021

NWS Las Vegas, NV issued this flash flood watch at Dec 23, 2021, 11:37 AM MST. It took effect at Dec 23, 2021, 8:00 PM MST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2021, 11:37 AM MST (18:37 UTC)
In effect from
Dec 23, 2021, 8:00 PM MST
Expired
Dec 24, 2021, 1:58 PM MST
In force
18 hr
Issued by
NWS Las Vegas, NV
Flood severity
None

The text

As transmitted.

424 
WGUS65 KVEF 231837
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Las Vegas NV
1037 AM PST Thu Dec 23 2021

AZZ003-240245-
/O.NEW.KVEF.FF.A.0012.211224T0300Z-211225T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Deserts-
Including the cities of Golden Valley, Kingman, Valentine, Yucca, 
Wikieup, and Dolan Springs
1137 AM MST Thu Dec 23 2021

...FLASH FLOOD WATCH FOR THE FLAG BURN AREA IN EFFECT FROM 8 PM MST 
THIS EVENING THROUGH FRIDAY AFTERNOON...

* WHAT...Flash flooding and debris flows caused by excessive 
  rainfall are possible over the Flag Burn Area.

* WHERE...The Flag Burn Area in northwest Arizona including Pike 
  Lake and Hualapai Mountain Park.

* WHEN...From 8 PM MST this evening through Friday afternoon.

* IMPACTS...Heavy rainfall over the Flag Burn Area is expected up to 
  and during the period of the watch. Residents near the Flag Burn 
  Area including Pine Lake and Hualapai Mountain Park should prepare 
  for potential flooding impacts. Be sure to stay up to date with 
  information from local authorities. Heavy rainfall could trigger 
  flash flooding of low-lying areas, urbanized street flooding, and 
  debris flows in and near recent wildfire burn scars.

* ADDITIONAL DETAILS...
  - National Weather Service Meteorologists are forecasting heavy
    rainfall over the Flag Burn Area, which may lead to flash
    flooding and debris flows. Rain is expected to begin this
    evening and continue heavy at times tonight and into Friday.
    Rainfall totals are expected to average 1.5 to 2.5 inches.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

SC
3 follow-up statements
852 
WGUS65 KVEF 240246
FFAVEF

Flood Watch
National Weather Service Las Vegas NV
646 PM PST Thu Dec 23 2021

AZZ003-241800-
/O.CON.KVEF.FF.A.0012.211224T0300Z-211225T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Deserts-
Including the cities of Golden Valley, Kingman, Valentine, Yucca, 
Wikieup, and Dolan Springs
746 PM MST Thu Dec 23 2021

...FLASH FLOOD WATCH FOR THE FLAG BURN AREA REMAINS IN EFFECT 
THROUGH FRIDAY AFTERNOON...

* WHAT...Flash flooding and debris flows caused by excessive 
  rainfall continue to be possible over the Flag Burn Area.

* WHERE...A portion of northwest Arizona, including the following 
  area, Northwest Deserts.

* WHEN...Through Friday afternoon.

* IMPACTS...Heavy rainfall over the Flag Burn Area is expected up to 
  and during the period of the watch. Residents near the Flag Burn 
  Area including Pine Lake and Hualapai Mountain Park should prepare 
  for potential flooding impacts. Be sure to stay up to date with 
  information from local authorities. Heavy rainfall could trigger 
  flash flooding of low-lying areas, urbanized street flooding, and 
  debris flows in and near recent wildfire burn scars.

* ADDITIONAL DETAILS...
  - National Weather Service Meteorologists are forecasting heavy
    rainfall over the Flag Burn Area, which may lead to flash
    flooding and debris flows. Rain is expected to begin this
    evening and continue heavy at times tonight and into Friday.
    Rainfall totals are expected to average 1.5 to 2.5 inches.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JS
633 
WGUS65 KVEF 241117
FFAVEF

Flood Watch
National Weather Service Las Vegas NV
317 AM PST Fri Dec 24 2021

AZZ003-250000-
/O.CON.KVEF.FF.A.0012.000000T0000Z-211225T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Deserts-
Including the cities of Golden Valley, Kingman, Valentine, Yucca, 
Wikieup, and Dolan Springs
417 AM MST Fri Dec 24 2021

...FLASH FLOOD WATCH FOR THE FLAG BURN AREA REMAINS IN EFFECT 
THROUGH THIS AFTERNOON...

* WHAT...Flash flooding and debris flows caused by excessive 
  rainfall continue to be possible.

* WHERE...The Flag Fire Burn Scar located in the Hualapai Mountains 
  and including the community of Pinion Pines.

* WHEN...Through late this afternoon.

* ADDITIONAL DETAILS...
  - National Weather Service Meteorologists have been tracking
    persistent moderate rainfall over the Flag Burn Scar area
    over the last several hours. Over 1.5 inches of rain has
    fallen near the burn scar area. An additional 1 to 1.5 inches
    is possible throughout the day Friday.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor forecasts and be prepared to take action should Flash Flood 
Warnings be issued.

&&

$$

TB
463 
WGUS65 KVEF 242058
FFAVEF

Flood Watch
National Weather Service Las Vegas NV
1258 PM PST Fri Dec 24 2021

AZZ003-242200-
/O.CAN.KVEF.FF.A.0012.000000T0000Z-211225T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Deserts-
Including the cities of Golden Valley, Kingman, Valentine, Yucca, 
Wikieup, and Dolan Springs
158 PM MST Fri Dec 24 2021

...FLASH FLOOD WATCH FOR THE FLAG BURN AREA IS CANCELLED...

The Flash Flood Watch is cancelled for a portion of northwest 
Arizona, including the following area, Northwest Deserts.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

VEF

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Dec 23, 11:05 AM MST, 32 minutes earlier.

Area forecast discussion, Dec 23, 11:05 AM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1005 AM PST Thu Dec 23 2021

.SYNOPSIS...Light snow over the southern Sierra Nevada will increase
tonight into Thursday with rain and higher elevation snow spreading
across the Mojave Desert and Southern Great Basin Thursday through
Friday. Weather pattern remains active through the weekend into next
week with additional shower chances, cooler temperatures and
lowering snow levels.
&&

.UPDATE...The QPF forecast has trended higher with recent runs
particularly over portions Mohave County and the higher elevations
of Clark County. Precipitation totals of 1.5 to 2.5 inches will be
possible in those areas will locally higher amounts in the Spring
Mountains. With the relatively high snow levels, much of the
precipitation will fall as rain below 8000 feet. Snow levels are
currently around 9500 feet in the Spring Mountains and will
gradually lower overnight. The current winter weather advisory in
the Spring Mountains still looks good. No other forecast updates
anticipated at this time.
&&

.PREV DISCUSSION...327 AM PST Thu Dec 23 2021

.SHORT TERM...Today through Friday.
Not much in overall changes to the short term forecast in terms of
setup and expectations. Focus was mainly on the Spring Mountains
as snow levels and QPF continues to be a challenge for the
forecast.

In general, still expecting widespread high elevation snow and low
elevation rainfall across much of the region which is illustrated
with the current winter headlines for the eastern Sierra and White
Mountains. As noted in the previous AFD, this AR event looks to be
a bit stronger than others this season so far so widespread precip
again looks high confidence. Impressively, NBM probabilistic data
shows everywhere except Death Valley having a greater than 50%
chance of seeing at least 0.1" and about 2/3 of the CWA having a
greater than 50% chance of seeing at least 0.25" in the next 48
hours. Given the southwest to northeast orientation of this AR,
some key locations have a >50% chance of seeing over an inch as
well, including the Morongo Basin and much of Mohave County. Would
not be surprised to see a few flood advisories in these areas
before Saturday.

As noted above, the Spring Mountains prove to be the most
challenging aspect of the forecast due to models having a hard
time resolving exactly how much QPF we can expect. On one hand,
very few ensemble members resolve much of any snowfall over the
Springs, and the hi-res models (HREF) are the polar opposite,
showing feet of snow in some cases. This has been noted in several
events so far this season. To illustrate this issue, the
difference between the NBM 50th and 75th percentiles for 24 hour
snowfall Friday at Lee Canyon show a discrepancy of 10 inches, and
over 2 feet of difference between the 50/90th. Believe this is
largely due to the major discrepancies between the coarse ensemble
members and the overly aggressive hi-res suite. With this AR being
notably stronger than the previous, opted to modestly increase QPF
from the previous forecast for the Springs, more in line with the
75th percentile values, to capture at least some of the PDF curve
resolving the more substantial accumulations. Also of note,
latest NBM shows a bit quicker snow level drop Friday morning
which could push areas below 9500 ft into advisory criteria.
Therefore, opted to issue a Winter Weather Advisory for the
Springs through 00Z Saturday given the low confidence but
potential for significant impacts to roadways in and around Lee
Canyon.

.LONG TERM...Saturday through Wednesday.
Extended range models continue to indicate that the Western US will
remain in a long wave trough pattern that will bring unsettled
weather through at least the end of next week. Looking at the latest
clusters, it shows that the deep trough will remain over the west
coast will only minor differences between each individual cluster.
This means that we will likely remain in a unsettled pattern with
below normal temperatures. Timing of each individual shortwave is
still difficult at this time, but the operational models indicate at
least 4 different shortwaves digging into the Great Basin by the end
of next week. The difference between the current shortwave that will
impact the area this week is that the next few systems will be
digging in from the northwest allowing for much colder air to be
associated with each system. Snow levels are likely to be lower
where precipitation does fall and that could cause travel issues
between Christmas Day and New Years, with snow impacts possibly as
low as 4000 feet.

&&

.AVIATION...For Harry Reid...Winds will remain light and variable
through the early morning hours before shifting to the
south/southwest and picking up as a system moves in. After 19Z winds
will favor a more southerly direction and will maintain speeds
between 10-15 kts through this evening. CIGS will begin lowering to
between 2-5kft around 00Z as rain showers begin to move into the Las
Vegas Valley. The exact timing of rain reaching the terminal is
uncertain, but it will most likely arrive between 02Z and 07Z. Once
rain showers begin at the terminal, they should continue through the
tomorrow morning. The southwesterly winds are expected to continue
through the evening with winds picking up more on Friday morning.
Southwesterly wind gusts between 20-25 kts will become possible
around 12Z Friday morning.

For the rest of southern Nevada, northwest Arizona and southeast
California... Precipitation will gradually overtake the region from
west to east throughout the day. This precipitation is expected to
remain liquid at all TAF sites with the exception of KBIH, where
rain could potentially begin to transition to snow towards the end
of the TAF period. Winds at all TAF sites are expected to favor a
more south/southwesterly direction with wind speeds expected to
remain below 20 kts at all TAF locations except for KDAG where gusty
winds between 20-25 kts will be possible. CIGS are expected to drop
as rain showers move into the vicinity of the terminal with further
ceiling decreases possible as precipitation begins to impact the
terminals directly. Currently CIGS are forecast to drop to around 2-
5 kft as precipitation begins to fall at the terminals. These rain
showers also have the potential to reduce surface visibility to as
low as 4 statute miles at times.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Czyzyk
SHORT TERM...TB3
LONG TERM...Gorelow
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Flash Flood Watches in Arizona, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.